Algebraic & Geometric Topology

Postnikov extensions of ring spectra

Daniel Dugger and Brooke Shipley

Full-text: Open access


We give a functorial construction of k–invariants for ring spectra and use these to classify extensions in the Postnikov tower of a ring spectrum.

Article information

Algebr. Geom. Topol., Volume 6, Number 4 (2006), 1785-1829.

Received: 26 July 2006
Accepted: 22 August 2006
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55P43: Spectra with additional structure ($E_\infty$, $A_\infty$, ring spectra, etc.)
Secondary: 55S45: Postnikov systems, $k$-invariants

ring spectrum k-invariant Postnikov extension


Dugger, Daniel; Shipley, Brooke. Postnikov extensions of ring spectra. Algebr. Geom. Topol. 6 (2006), no. 4, 1785--1829. doi:10.2140/agt.2006.6.1785.

Export citation


  • M Basterra, André-Quillen cohomology of commutative $S$-algebras, J. Pure Appl. Algebra 144 (1999) 111–143
  • M Basterra, M A Mandell, Homology and cohomology of $E\sb \infty$ ring spectra, Math. Z. 249 (2005) 903–944
  • H-J Baues, Combinatorial foundation of homology and homotopy, Springer Monographs in Mathematics, Springer, Berlin (1999)
  • D Blanc, W G Dwyer, P G Goerss, The realization space of a $\Pi$-algebra: a moduli problem in algebraic topology, Topology 43 (2004) 857–892
  • D Dugger, Classification spaces of maps in model categories
  • D Dugger, Combinatorial model categories have presentations, Adv. Math. 164 (2001) 177–201
  • D Dugger, B Shipley, Topological equivalences for differential graded algebras
  • W G Dwyer, D M Kan, Calculating simplicial localizations, J. Pure Appl. Algebra 18 (1980) 17–35
  • W G Dwyer, D M Kan, Function complexes in homotopical algebra, Topology 19 (1980) 427–440
  • W G Dwyer, D M Kan, A classification theorem for diagrams of simplicial sets, Topology 23 (1984) 139–155
  • P Goerss, M Hopkins, Moduli problems for structured ring spectra, preprint (2005)
  • M Hovey, Model categories, Mathematical Surveys and Monographs 63, American Mathematical Society, Providence, RI (1999)
  • M Hovey, B Shipley, J Smith, Symmetric spectra, J. Amer. Math. Soc. 13 (2000) 149–208
  • A Lazarev, Homotopy theory of $A\sb \infty$ ring spectra and applications to $M{\rm U}$-modules, $K$-Theory 24 (2001) 243–281
  • M Mandell, private communication
  • M A Mandell, B Shipley, A telescope comparison lemma for THH, Topology Appl. 117 (2002) 161–174
  • D Quillen, Higher algebraic $K$-theory. I, from: “Algebraic $K$-theory, I: Higher $K$-theories (Proc. Conf., Battelle Memorial Inst., Seattle, Wash., 1972)”, Springer, Berlin (1973) 85–147. Lecture Notes in Math., Vol. 341
  • S Schwede, B Shipley, Algebras and modules in monoidal model categories, Proc. London Math. Soc. $(3)$ 80 (2000) 491–511
  • B Shipley, $H\mathbb{Z}$-algebra spectra are differential graded algebras, to appear Amer. J. Math.